Texas, 2004

Damaging Winds in Texas, December 6, 2004

December 6, 2004 · NWS OUN · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 6, 11:20 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 6, 11:20 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1115 AM CST MON DEC  6 2004

STRONG FORCING ASSOCIATED WITH THE UPPER LEVEL STORM SYSTEM MOVING
EAST FROM NEW MEXICO IS RESULTING IN AN INCREASE OF SHOWERS AND
T-STORMS OVER WESTERN TEXAS AT LATE MORNING. INCREASING WARM
ADVECTION AND MOISTURE ADVECTION OVER NORTH TEXAS HAS ALSO AIDED IN
DEVELOPMENT OF SHOWERS AND T-STORMS OVER NORTH TEXAS. ALL OF THIS
ACTIVITY WILL CONTINUE TO SPREAD NORTH AND EAST INTO THE FA THROUGH
THE AFTERNOON. ALTHOUGH WIDESPREAD CLOUD COVER AND COOL AIR AT THE
SURFACE WILL LIMIT SUFACE BASED INSTABILITIES... COLD TEMPS ALOFT
MOVING IN WITH THE UPPER SYSTEM WILL LIKELY RESULT IN SUFFICIENTLY
STEEP LAPSE RATES TO SUPPORT DECENT MID LEVEL INSTABILITIES. COULD
SEE SOME HAIL OVER ABOUT THE SOUTHEAST HALF OF THE AREA... WITH
POSSIBLY SOME STRONG WINDS MAKING IT TO THE GROUND IN SOUTHEAST
OKLAHOMA. FOG HAS BEEN GRADUALLY LIFTING OVER THE SOUTHEAST AND FAR
NORTH THORUGH THE LATE MORNING HOURS. COOLED TEMPS A BIT IN FAR
NORTHWEST OKLAHOMA WHERE STATIONARY FRONT HAS BEEN HANGING OUT AND
SLOWING THE WARM UP.

&&

32

347 AM CST MON DEC  6 2004

.DISCUSSION...
MODEL CONSISTENCY HAS LED TO RELATIVELY FEW CHANGES IN THIS FORECAST
PACKAGE.

THE MAIN EVENT WILL BE THE UPPER WAVE THAT WILL AFFECT THE REGION
TODAY AND THIS EVENING.  WIDESPREAD RAIN... WITH FAIRLY HIGH
RAINFALL AMOUNTS... IS LIKELY ACROSS ALL BUT THE NORTHWEST EDGE OF
OUR FORECAST AREA.  SCATTERED THUNDERSTORMS WILL PROBABLY FIRE
ACROSS MUCH OF THE AREA AS WELL... AND A FEW MAY BE SEVERE OVER OUR
SOUTHEASTERN COUNTIES.

AS THE WAVE HEADS OFF TO THE NORTHEAST TONIGHT... GENERAL CLEARING
CONDITIONS ARE EXPECTED... FOLLOWED BY A RELATIVELY TRANQUIL AND
WARM PERIOD.  POPS ON WEDNESDAY AND VICINITY WERE LOWERED OR REMOVED
AS THE NEXT SYSTEM WILL BE HARD-PRESSED TO FIND SUFFICIENT MOISTURE
TO GENERATE SIGNIFICANT PRECIPITATION.

THE GFSLR BRINGS IN A NOTEWORTHY COLD FRONT LATE NEXT WEEKEND...
WHICH CURRENTLY APPEARS TO HAVE THE EFFECT OF LOWERING TEMPERATURES
BACK DOWN TO SEASONAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  39  56  36 /  80  20   0   0
HOBART OK         60  38  56  36 /  70  10   0   0
WICHITA FALLS TX  63  41  59  37 /  80  10   0   0
GAGE OK           54  30  55  32 /  40  10   0   0
PONCA CITY OK     57  34  54  33 /  60  40   0   0
DURANT OK         65  47  61  38 /  80  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23 = CMS
Hazardous weather outlook, Dec 6, 11:55 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST MON DEC 6 2004

OKZ004>048-050>052-TXZ083>090-071300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK COVERS MUCH OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS...MAINLY SOUTH AND EAST OF A LINE EXTENDING FROM NEAR
CHANDLER... TO OKLAHOMA CITY... TO HOLLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN NEW MEXICO AT MIDDAY
WILL MOVE QUICKLY EASTWARD THIS AFTERNOON AND TONIGHT. AS THE STORM
SYSTEM APPROACHES... THUNDERSTORMS WILL INCREASE ACROSS THE SOUTHERN
PLAINS. THUNDERSTORMS... WHICH WERE BEGINNING TO MOVE INTO WESTERN
NORTH TEXAS AND SOUTHWEST OKLAHOMA... WILL CONTINUE TO MOVE EAST
THROUGH THE RED RIVER VALLEY. LARGE AREA OF RAIN AND EMBEDDED
THUNDERSTORMS WILL ALSO CONTINUE TO SPREAD FROM NORTHERN TEXAS
THROUGH SOUTHERN OKLAHOMA DURING THE AFTERNOON.

EXTENSIVE CLOUD COVER AND RELATIVELY COOL AIR WILL TEND TO LIMIT THE
AMOUNT OF INSTABILITY THAT WILL BE AVAILABLE FOR THE THUNDERSTORMS.
HOWEVER... EVEN THROUGH THE INSTABILITY MAY REMAIN LIMITED... STRONG
DEEP LAYER WIND SHEAR WILL PROVIDE CONDITIONS FAVORABLE FOR A FEW
STORMS TO REACH SEVERE LEVELS OVER THE SLIGHT RISK AREA THIS
AFTERNOON THROUGH EARLY EVENING. ALTHOUGH THE PRIMARY SEVERE WEATHER
CONCERN WILL BE LARGE HAIL... THE COOL... STABLE AIR AT LOW LEVELS
OVER SOUTH CENTRAL AND SOUTHEAST OKLAHOMA MAY BECOME SHALLOW ENOUGH
TO ALLOW SOME STRONG WINDS TO ALSO REACH GROUND LEVEL IN THOSE AREAS.

THE RISK OF SEVERE WEATHER WILL SUBSIDE OVER SOUTHEAST OKLAHOMA BY
MID TO LATE EVENING AS THE UPPER AIR STORM SYSTEM QUICKLY EXITS THE
AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY DEC 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

CJS

In the hours before

Local storm report, Dec 6, 12:19 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CST MON DEC 06 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HAIL             2 S HOLLIS              34.66N 99.92W
12/06/2004  0.75 INCH        HARMON             OK   PUBLIC

&&

TY
Special weather statement, Dec 6, 12:26 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1226 PM CST MON DEC 6 2004

TXZ084-087-061845-

FOARD TX-KNOX TX-
1226 PM CST MON DEC 6 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A LINE OF STRONG THUNDERSTORM WAS LOCATED FROM 23 MILES WEST OF
TRUSCOTT TO NEAR ASPERMONT AT 1226 PM CST...MOVING NORTHEAST AT 60
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, Dec 6, 12:47 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1247 PM CST MON DEC 6 2004

TXZ085-088-061900-

BAYLOR TX-WILBARGER TX-
1247 PM CST MON DEC 6 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND WILBARGER
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 16 MILES SOUTHWEST OF
LOCKETT TO 24 MILES WEST OF BOMARTON AT 1247 PM CST...MOVING
NORTHEAST AT 60 MPH.

PEOPLE IN BAYLOR AND WILBARGER COUNTIES...INCLUDING THE CITIES OF
SEYMOUR AND VERNON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

SIX
Special weather statement, Dec 6, 12:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1252 PM CST MON DEC 6 2004

OKZ023-024-061900-

CADDO OK-CANADIAN OK-
1252 PM CST MON DEC 6 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND CANADIAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF ALBERT AT 1252
PM CST...MOVING NORTHEAST AT 75 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CADDO AND CANADIAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Altus AFB radar (KFDR), 89 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baylor

When
December 6, 1:30 PM CST
Where
Baylor County, Seymour
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -99.267

Thunderstorm Wind, Archer

When
December 6, 1:50 PM CST
Where
Archer County, Dundee
Measured
57 kt (66 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
33.733, -98.900

Thunderstorm Wind, Wichita

When
December 6, 2:06 PM CST
Where
Wichita County, Wichita Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
33.900, -98.500

Power poles were downed at Southwest Parkway and Kemp Boulevard.

Thunderstorm Wind, Clay

When
December 6, 2:32 PM CST
Where
Clay County, Henrietta
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.817, -98.200

Minor structural damage to a building on Highway 82 was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428152, 5428153, 5428154, 5428155.